Alert archive / Utah / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 16, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 31, 2012, 7:47 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 58 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2012, 7:47 PM MDT (01:47 UTC)
- Expired
- Aug 31, 2012, 8:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Box Elder County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 108 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 8:15 PM MDT | TSTM WND GST 61 | Wendover, UT | WENDOVER PEAK - 5087 FT |
| Aug 31, 8:15 PM MDT | NON-TSTM WND GST 61 | Wendover, UT | WENDOVER PEAK - 5087 FT |
| Aug 31, 8:20 PM MDT | TSTM WND GST 58 | Salduro, UT | NORTH SALT FLATS - 4218 FT |
| Aug 31, 8:20 PM MDT | NON-TSTM WND GST 58 | Salduro, UT | NORTH SALT FLATS - 4218 FT |
| Aug 31, 8:35 PM MDT | TSTM WND GST 72 | Wendover, UT | WENDOVER FIELD - 4236 FT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 1.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2570 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
328 WUUS55 KSLC 010147 SVRSLC UTC003-045-010245- /O.NEW.KSLC.SV.W.0016.120901T0147Z-120901T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 747 PM MDT FRI AUG 31 2012 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BOX ELDER COUNTY IN UTAH NORTHWESTERN TOOELE COUNTY IN UTAH * UNTIL 845 PM MDT * AT 741 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF WENDOVER TO 30 MILES SOUTHWEST OF WENDOVER...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE... WENDOVER AND BONNEVILLE SALT FLATS INTERSTATE 80 FROM WENDOVER EAST TO KNOLLS PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS A HISTORY OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH ACROSS EASTERN NEVADA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4154 11352 4041 11344 4026 11404 4148 11403 TIME...MOT...LOC 0145Z 254DEG 26KT 4097 11422 4039 11421 $$ MPS
1 follow-up statement
931 WWUS55 KSLC 010213 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 813 PM MDT FRI AUG 31 2012 UTC003-045-010245- /O.CON.KSLC.SV.W.0016.000000T0000Z-120901T0245Z/ TOOELE UT-BOX ELDER UT- 813 PM MDT FRI AUG 31 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR SOUTHWESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES... AT 811 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LUCIN TO 10 MILES SOUTH OF WENDOVER...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE... WENDOVER...LUCIN AND BONNEVILLE SALT FLATS I-80 FROM WENDOVER EAST TO KNOLLS PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4154 11352 4041 11344 4026 11404 4148 11403 TIME...MOT...LOC 0213Z 254DEG 26KT 4133 11395 4056 11397 $$ MPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:00 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 31, 6:00 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 PM MDT FRI AUG 31 2012
.SYNOPSIS...DEEP MOISTURE WILL REMAIN OVER THE AREA THROUGH
TOMORROW. A GRADUAL DRYING TREND WILL DEVELOP ACROSS MAINLY THE
NORTHERN HALF OF UTAH LATE IN THE WEEKEND...THEN SPREAD INTO ALL
BUT THE EXTREME SOUTH EARLY NEXT WEEK.
&&
.DISCUSSION...WATER VAPOR SATELLITE LOOP SHOWS SOUTHWEST FLOW ALOFT
AS A TROUGH APPROACHES THE WEST COAST. THE LEAD SHORTWAVE IS ABOUT
TO EJECT NORTHEAST INTO CENTRAL CALIFORNIA AS THE ASSOCIATED UPPER
LEVEL JET NOSES INTO CENTRAL NEVADA.
RUC INDICATES PRECIPITABLE WATER OF 1-1.33" HAS ESTABLISHED ITSELF
ACROSS THE REGION...WITH DEWPOINTS CLIMBING AN AVERAGE 5-15F DURING
THE PAST 24 HOURS WELL INTO THE 50S ACROSS MOST VALLEYS. 15Z SHORT
RANGE ENSEMBLES INDICATE AT LEAST 250 J/KG OF MUCAPE OVERNIGHT TO AS
MUCH AS 750 J/KG.
MEANWHILE THE EXIT REGION OF THE UPPER LEVEL JET THAT IS CURRENTLY
SUPPORTING NUMEROUS SHOWERS AND THUNDERSTORM ACROSS NEVADA WILL NOSE
INTO WEST CENTRAL UTAH LATE THIS EVENING AND STRETCH ACROSS UTAH
FROM SOUTHWEST TO NORTHEAST BY MORNING. THE COMBINATION OF
APPROACHING DYNAMICS...AND MOISTURE/INSTABILITY IN PLACE SHOULD LEAD
TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS WESTERN AND NORTHERN
UTAH OVERNIGHT. UPDATING TO INCREASE POPS...INCLUDING INTO SCATTERED
CATEGORY FOR THE REMAINDER OF CENTRAL AND SOUTHERN UTAH OVERNIGHT.
TOUCHED UP SKY (BASED ON IR SATELLITE AND PROPAGATION OF THE JET)
AND WINDS. LOWERED OVERNIGHT LOWS WHERE ACTIVITY SHOULD BE ENOUGH TO
COOL TEMPERATURES CLOSER TO DEWPOINTS.
PREVIOUS DISCUSSION FOLLOWS...
UPSTREAM TROUGH EDGING INLAND IS QUICKLY BECOMING
THE DOMINANT FEATURE OF NOTE ON THE LARGE SCALE. HIGH PRESSURE
EAST OF THE AREA CONTINUES TO FEED MOISTURE INTO THE DESERT
SOUTHWEST ...THIS ALLOWING THE INCREASING SOUTHWESTERLY FLOW ALOFT
IN ADVANCE OF SAID TROUGH TO ADVECT DEEP LAYER MOISTURE ON THE
ORDER OF 1 PLUS INCH PWAT ACROSS THE AREA. DYNAMIC SUPPORT REMAINS
UPSTREAM AT THIS TIME ALLOWING FOR GENERALLY FAST MOVING AND
UNORGANIZED CONVECTION THIS AFTERNOON...THOUGH AREAL COVERAGE IS
INCREASING VERSUS THE LAST FEW DAYS. WITH FURTHER DOWNSTREAM
PROGRESSION OF TROUGH WILL SEE THIS CHANGE HOWEVER.
250MB ANALYSIS INDICATE A STRENGTHENING 70 KNOT SW-NE ORIENTED JET
OVER SOCAL AT THIS TIME...WITH 12Z NAM12/GFS CAPTURING THIS QUITE
NICELY. PROGS OF SAID GUIDANCE CONTINUE TO STRENGTHEN
AFOREMENTIONED JET OVER THE NEXT 24 HOURS WHILST FAVORABLY
POSITIONING IT OVER NORTHERN UTAH COME SATURDAY AFTERNOON. AREA OF
GREATEST LIFT/DIVERGENCE ALOFT WITHIN ENTRANCE REGION OF STREAK
EXPECTED TO BE OVER CENTRAL/SOUTHERN UTAH WHERE THE BEST POTENTIAL
OF ORGANIZED AND LIKELY STRONG CONVECTION WILL TAKE PLACE. SEVERE
CAN NOT BE RULED OUT. ALTHOUGH STORM MOTIONS WILL BE
ELEVATED...FEEL THE THREAT OF TRAINING STORMS AND LIKELIHOOD OF
HEAVY RAINERS WITHIN A STILL DEEPLY MOIST AND UNSTABLE AIRMASS
WARRANTS A FLASH FLOOD WATCH...THIS COVERING MUCH OF CENTRAL AND
SOUTHERN UTAH AND THE BURN SCARS IN THE NORTH FOR SATURDAY. AS THE
TROUGH LIFTS NORTHEAST LATE DAY THE UPPER JET WILL BEGIN TO FAVOR
NORTHEASTERN PORTIONS OF THE AREA WELL INTO THE EVENING HOURS.
A DRYING WESTERLY FLOW WILL DEVELOP OVER NORTHERN UTAH BY SUNDAY
GRADUALLY PINNING DEEP MOISTURE SOUTH OF THE AREA INTO EARLY NEXT
WEEK. REMNANT LOW LEVEL MOISTURE WILL RETAIN A THREAT OF TERRAIN
BASED CONVECTION THROUGH THAT TIME BUT SIGNIFICANCE WILL TREND
MORE TOWARDS RUN OF THE MILL AIRMASS SHOWERS AND STORMS OVER THE
TERRAIN ACROSS THE SOUTH.
GLOBAL MODELS A BIT BETTER ALIGNED FOR THE MIDWEEK PERIOD
REGARDING A CONTINUED DRY WESTERLY FLOW OVER THE AREA. HAVE
TRENDED MID AND LATTER PERIODS TOWARDS A DRIER SOLUTION DUE TO
THIS.
&&
.AVIATION...SOUTH WINDS LOOK TO PREVAIL THROUGH THE EVENING HOURS AT
KSLC. THUNDERSTORM POTENTIAL LOOKS TO INCREASE SUBSTANTIALLY BY 04Z
WITH GUSTY ERRATIC WINDS AND A 30 PERCENT CHANCE FOR MVFR VIS.
THUNDERSTORMS WILL LIKELY LINGER INTO THE OVERNIGHT HOURS BEFORE
DIMINISHING LATE.
&&
.FIRE WEATHER...STORMS WILL CONTINUE TO DEVELOP THROUGH THIS
EVENING...WITH POTENTIAL FOR DEVELOPMENT STATEWIDE. WITH DEEP
MOISTURE...THE MAJORITY OF STORMS WILL BE ACCOMPANIED BY WETTING
RAIN. MOISTURE WILL REMAIN IN PLACE TOMORROW...WITH STORMS
DEVELOPING STATEWIDE.
DRIER AIR WILL BEGIN TO MOVE INTO THE STATE SUNDAY...LIMITING
STORM ACTIVITY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR UTZ008-010-012-013-016-019>021-517-518.
WY...NONE.
&&
PUBLIC...ROGOWSKI/MERRILL
FIRE WEATHER...HOSENFELD
AVIATION...SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 31, 5:40 PM MDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 540 PM MDT FRI AUG 31 2012 UTZ001>016-019>021-517-518-WYZ021-011300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 540 PM MDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE NIGHT...MAINLY ACROSS WESTERN AND NORTHERN UTAH. PRIMARY THREATS INCLUDE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL AND LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE DEEP LAYER MOISTURE WILL REMAIN ACROSS THE OUTLOOK AREA THROUGH SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM AGAIN DURING THE AFTERNOON AND EVENING HOURS SATURDAY...WITH THE POTENTIAL FOR STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN ACROSS CENTRAL AND SOUTHERN UTAH DURING THE AFTERNOON. A GRADUAL DRYING TREND WILL BEGIN ACROSS NORTHWEST UTAH SUNDAY... THEN SPREAD SOUTH AND EAST EARLY NEXT WEEK. MOISTURE WILL REMAIN ACROSS THE SOUTHERN THIRD OF UTAH EARLY NEXT WEEK....FUELING ADDITIONAL SHOWER AND THUNDERSTORMS ACTIVITY. SOME MOISTURE WILL WORK NORTH MIDWEEK...RESULTING IN ISOLATED THUNDERSTORMS OVER NORTHERN UTAH AND SOUTHWEST WYOMING AND SCATTERED STORMS ACROSS THE SOUTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:42 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 78 min |
| Aug 31, 9:40 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Tooele, Weber | 35 min |
| Aug 31, 10:20 PM MDT | Special Weather Statement | SLC | Cache, Davis, Morgan, Rich, Weber | 70 min |
| Sep 1, 11:04 AM MDT | Special Weather Statement | SLC | Millard | 56 min |
| Sep 1, 12:01 PM MDT | Special Weather Statement | SLC | Millard | 59 min |
| Sep 1, 12:40 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard | 50 min |
| Sep 1, 1:19 PM MDT | Special Weather Statement | SLC | 41 min | |
| Sep 1, 1:32 PM MDT | Special Weather Statement | SLC | Juab | 43 min |
| Sep 1, 1:34 PM MDT | Flash Flood Warning | SLC | Juab, Millard | 4 hr |
| Sep 1, 1:46 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 32 min |
| Sep 1, 1:47 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Sanpete, Utah | 43 min |
| Sep 1, 2:05 PM MDT | Special Weather Statement | SLC | Emery | 40 min |
| Sep 1, 2:34 PM MDT | Special Weather Statement | SLC | Utah | 56 min |
| Sep 1, 2:38 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 37 min |
| Sep 1, 3:01 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 3 hr |
| Sep 1, 3:17 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 58 min |
| Sep 1, 4:16 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 59 min |
| Sep 1, 4:42 PM MDT | Special Weather Statement | SLC | Weber | 48 min |
| Sep 1, 5:10 PM MDT | Special Weather Statement | SLC | Weber | 20 min |
| Sep 1, 5:26 PM MDT | Special Weather Statement | SLC | Davis | 49 min |
| Sep 1, 5:33 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 57 min |
| Sep 1, 5:40 PM MDT | Severe Thunderstorm Warning | SLC | Davis | 30 min |
| Sep 1, 5:52 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Summit, Weber | 38 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.